Is this how medication is supposed to feel?

I am new to ADHD medication. I have been on generic Focalin XR capsules for a month. This has been my experience.

On my first dose, I had about one hour when I felt exactly like I had hoped: alert, able to control my mental impulses, ready to do tasks that are normally hard for me to think about. Then, after that hour, I started to feel overstimulated. That night, I couldn’t sleep till 5am. I messaged my doctor, and he said to give it a week to adjust, but try to take it earlier in the morning. As the week went on, the overstimulation calmed, but not enough. I felt like I was trapped in a rollercoaster, and the longer it went, the more unhappy I was. It was like the medication was giving me more ability to focus, but then took away all that focus while I sat waiting for the minutes tick by till it got out of my system.

So, the doctor said to try opening up a capsule, separating out roughly half the granules, putting half back in the capsule for the next day, and spoon-feeding myself the other half. I couldn’t really tell that this dose was having much effect at all. Maybe I was paying better attention in meetings, but it wasn’t enough.

Next the doctor said to try making myself a 3/4 dose. Maybe a little better, but still not enough.

So he said that on the next refill day, he would switch medication families (I’m assuming to the Adderall family).

In the meantime, I decided to give a 7/8 dose a try. This seems to give me the worst of both worlds. Ineffective, but still a little overstimulating. My brain did kind of feel more relaxed in a certain way, but it wasn’t helping me like I needed it to.

So, now I’ve gotten myself anxious that no medication is going to be right for me. Is that overstimulated feeling something everyone deals with?

2 Likes

Is this your first ADHD medication? It could be that this medication is not right for you and it may take a trial of something else to see if it helps.

Medication in general should not make you feel anxious, jittery, overstimulated, or anything else. It’s likely a dosage or medication issue that can be resolved with your provider. Make sure to keep reporting the things you’ve shared. Good luck!

2 Likes

@KairisCharm welcome to the How to ADHD forums!

I understand that it can take a while for a person with ADHD and their doctor to find the right medication and dosage.

I’m new to ADHD medication, too. I’ve been on Adderall XR (a low dose) for about a week and a half. It takes away most of my brain fog and helps me to focus, but I’m not sure if it’s enough. It’s definitely helping. Before I started on it, I couldn’t focus at work for more than 20 minutes. I’m still very distractible.

  • I feel fortunate that I only experienced some minor headaches my first week, and they went away a few days ago. I’ve had no other side effects that I’ve noticed. I cut down on caffeine suddenly when I started the Adderall, and perhaps that was what caused the headaches.
2 Likes

I agree with @quietlylost that medication should not make you feel anxious, jittery or overstimulated. If it does it might not be the right medication or dosage for you.
I just wanted to add my experience to the mix in the hope that there might be something you can take away from it. When I went on medication I was advised to keep a diary about how much I took, what I did, how I felt etc. which helped me to keep track of the dose that worked well for me.

Finding the right medication and dose takes a bit of trial and error in my experience. The important thing is to keep checking how it makes you feel and go from there which you are already doing :grin:

2 Likes

When I was first diagnosed and took Ritallin I learned (the hard way!!) that just because different medications are used for the same thing doesn’t mean that they’re a “one size fits all” sort of thing! Ritallin was TERRIBLE, I reacted to it so poorly it was wayyyy too strong and made me feel super anxious. I told my doctor about it so he prescribed Vyvanse (which is what I’m taking now) and it was like night and day. It sucks but you just might need to talk to your doctor and do a little bit of experimenting until you find something that works for you, but don’t give up hope, everyone is just different I promise!
Personally, I started off on a really low dose and went from there so that I could figure out a dose that was strong enough to help but not too strong that the side effects killed. ADHD is stressful as is never mind adding a literal stress pill to the mix!
Seriously though, finding the right medication is like dating, it sucks, but trust me when you find the right one (and you WILL) the payoff is so worth it!! I hope that helps :slight_smile:

2 Likes